Tennessee, 2012

Drought in Tennessee, June 19 to 30, 2012

June 19 to 30, 2012 · NWS MEG · 4 events in 4 counties and zones

Below normal rainfall continued during the month of June across West Tennessee. As a result, severe (D2) drought conditions expanded across Northwest Tennessee and extreme West Tennessee by the end of June.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Below normal rainfall continued during the month of June across West Tennessee. As a result, severe (D2) drought conditions expanded across Northwest Tennessee and extreme West Tennessee by the end of June. In addition, drought conditions intensified to extreme (D3) conditions across extreme Northwest Tennessee. Many crops that were planted during the spring struggled to grow due to lack of water. Irreversible damage was done to the corn crop while soybean and sorghum fields yield potential continued to dwindle as a result of the dry conditions. Many pastures were in poor condition forcing farmers to feed cattle baled hay. Lake and river levels dropped to low levels. Burn bans were issued for many counties as a result of the dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 19, 5:37 AM CST, 23 minutes earlier.

Area forecast discussion, Jun 19, 5:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
637 AM CDT TUE JUN 19 2012

.DISCUSSION...

UPDATED FOR 12Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 253 AM CDT TUE JUN 19 2012/

DISCUSSION...

SKIES ARE MOSTLY CLEAR ACROSS MUCH OF THE FORECAST AREA THIS
MORNING WITH TEMPERATURES RANGING FROM THE UPPER 60S TO UPPER 70S.
UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE EASTERN HALF OF
THE COUNTRY TODAY AND WILL REMAIN IN PLACE FOR THE NEXT COUPLE OF
DAYS. THIS WILL KEEP DRY CONDITIONS OVER THE FORECAST AREA WITH
TEMPERATURES A COUPLE OF DEGREES ABOVE NORMAL.

A WEAK COLD FRONT WILL MOVE INTO THE FORECAST AREA AND WEAKEN ON
FRIDAY WHICH MAY PRODUCE SOME ISOLATED THUNDERSTORMS. WHAT IS
LEFT OF THE FRONT SHOULD BE OUT OF THE REGION FRIDAY NIGHT
BRINGING AN END TO THE THREAT OF RAIN.

UPPER LEVEL PATTERN BEGINS TO AMPLIFY QUITE A BIT STARTING
SATURDAY WITH ANOTHER RIDGE DEVELOPING OVER THE CENTRAL U.S. THIS
WILL PRODUCE MORE DRY WEATHER FOR THE FORECAST AREA BUT WILL ALSO
MEAN WARMER TEMPERATURES WITH AFTERNOON READINGS IN THE MID TO
UPPER 90S. ALONG WITH THE HOTTER TEMPERATURES WILL BE INCREASED
MOISTURE SO HEAT INDEX VALUES COULD APPROACH ADVISORY LEVELS BY
THE BEGINNING OF NEXT WEEK.

ARS

&&

.AVIATION...

12Z TAFS

VFR CONDS WILL PREVAIL THROUGH THE PERIOD. LOW CLOUDS ACROSS NORTH
CENTRAL AR SHOULD REMAIN WEST OF THE MIDSOUTH THIS MORNING. OCCASIONALLY
GUSTY SOUTH WINDS EXPECTED BTWN 19/15Z-20/01Z.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  92  72  93  72 /   0   0   0   0
MKL  90  66  91  65 /   0   0   0   0
JBR  92  70  93  70 /   0   0   0   0
TUP  91  67  93  67 /   0   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 19, 2:07 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
307 AM CDT TUE JUN 19 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-201015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
307 AM CDT TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES MAY APPROACH 105 DEGREES OVER NORTH MISSISSIPPI...
FAR WEST TENNESSEE AND EASTERN ARKANSAS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Carroll

When
June 19, 6:00 AM CST to June 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Severe (D2) drought conditions began across the county.

Drought, Crockett

When
June 19, 6:00 AM CST to June 30, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Severe (D2) drought conditions began across the county.

Drought, Lauderdale

When
June 19, 6:00 AM CST to June 30, 11:59 PM CST
Where
Lauderdale forecast zone
Reported by
Drought Monitor
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Severe (D2) drought conditions began across the county.

Drought, Haywood

When
June 19, 6:00 AM CST to June 30, 11:59 PM CST
Where
Haywood forecast zone
Reported by
Drought Monitor
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Severe (D2) drought conditions began across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394898, 394899, 394900, 394901.